| Catalog Number |
391.82 |
| Medical Device Problem Codes |
Break (1069); Material Deformation (2976)
| Health Effect - Clinical Code |
No Patient Involvement (2645)
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: there was no reported patient involvement associated with the complained event.Event date: unknown.Device is an instrument and is not implanted/explanted.The subject device has been received and is currently in the evaluation process.A service history record review was attempt for the subject device; however the device is a lot/batch controlled item.The service history record review could not be confirmed.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture date: oct 17, 2006.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that two (2) wire-bending pliers are broken.The conditions were discovered while restocking the tray.Both devices are broken on the outer edge of the mouth of the pliers.In addition to being broken, the cutting edge on one of the pliers is deformed.There were no reported issues with the devices prior to discovery.There is no reported patient or surgical involvement associated with the reported event.This report is 1 of 2 for (b)(4).
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection under 5x magnification, service and repair evaluation, s&r service history review, device history record (dhr) review and drawing review were performed as part of the investigation.This complaint is confirmed.A portion of the wire cutting surface has sheared off as reported.One sheared off fragment was also returned but it cannot be definitively determined which of the returned devices it is from as the fracture surfaces on both returned devices (size and form) are so similar.Service and repair evaluation has been completed.The customer reported the bending pliers were broken at the wire cutting part.The repair technician reported the cutting jaws were chipped.Damaged component is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.Relevant drawings were reviewed.No product design issues or discrepancies were observed.Root cause was determined as most likely due to cumulative wear resulting in eventual breakage of the cutting surfaces on these 9+year old reusable cutting instruments.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.